On the distribution of subtree orders of a tree

Ralaivaosaona, Dimbinaina ; Wagner, Stephan (2018)

CITATION: Ralaivaosaona, D. & Wagner, S. 2018. On the distribution of subtree orders of a tree. Ars Mathematica Contemporanea, 14(1):129-156, doi:10.26493/1855-3974.996.675.

The original publication is available at https://amc-journal.eu

Article

We investigate the distribution of the number of vertices of a randomly chosen subtree of a tree. Specifically, it is proven that this distribution is close to a Gaussian distribution in an explicitly quantifiable way if the tree has sufficiently many leaves and no long branchless paths. We also show that the conditions are satisfied asymptotically almost surely for random trees. If the conditions are violated, however, we exhibit by means of explicit counterexamples that many other (non-Gaussian) distributions can occur in the limit. These examples also show that our conditions are essentially best possible.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/107420
This item appears in the following collections: